Tuesday, April 19, 2005

Rash in a 16 Month Old


This little sixteen month old boy presents today with a 1 day history of a worsening rash. He started amoxicillin 8 days ago for Bilateral Otitis Media. He is otherwise healthy and has no history of drug allergies and has previously taken amoxicillin uneventfully. He has been a little more cranky over the last day but otherwise is acting fairly well. He is afebrile and vital signs are normal. What do you think? Any questions?
Click the pic for a larger image.

posted by Clay @ 4/19/2005 03:00:00 PM   11 comments

11 Comments:

At 9:59 PM, Blogger Flash said...

roseola caused by HHV-6.

 
At 10:02 PM, Blogger joe said...

This is erythema multiforme, classic target lesions and "multiple shapes of red" This is a drug reaction and not roseola.

 
At 10:06 PM, Blogger Flash said...

hmmm... definely target lesions. Should have enlarged the photo.

 
At 8:19 AM, Blogger joe said...

Other things in the history help confirm EM vs roseola. 16 month old may have already had roseola.

Roseola in usually 2-3 days of fussiness and low to medium fever then rash(finer, fainter than EM) with the rash almost all other symptoms resolve.

The exposure to penicillin for this length of time THEN the rash imtigate for EM. EM may appear even days after drug exposure(sulfa common cause also).

 
At 5:35 PM, Blogger Clay said...

Erythema Multiforme was my diagnosis as well. I am not certain that the antibiotic is the definite cause, my sources state that viral, bacterial, fungal, or protozoal infections can also cause this.
What else would you look for that can't be seen on the pics? What about the course and treatment of this disease if uncomplicated?

 
At 10:45 PM, Blogger Sam the Blogger said...

Well, if he hasnt finished the course of antibiotics, i would switch it.

 
At 11:00 PM, Blogger Clay said...

Well here is a term I don't recall hearing before, Giant Urticaria which is what the pediatrician I sent the child to called it.

 
At 6:25 AM, Blogger joe said...

I stand my (correct dx--EM) giant urticaria as I glean from e-msdicine is angioedema. I didn't get the history (and doubt the pt had)of ITCHING. Having had "giant urticaria" myself, it and all other forms of urticaria ITCH like no other itch you have ever had. IF this is the dx then the pt needs steroids and at risk for a severe anaphylactic reaction on re-exposure to the offending agent.
The case you presented is ERYTHMA MUTIFORME!!

 
At 8:50 PM, Blogger Shane said...

Would a biopsy help confirm the diagnosis. I could do that. "When in doubt, biopsy!"--that's my motto.

 
At 9:50 PM, Blogger joe said...

A man with a knife wants to cut!
path report: acute inflammation with signs of inflammation acutely.

 
At 7:42 PM, Anonymous Steve G said...

hmmm does the term "giant urticaria" mean that there are also micro urticarias or midget urticarias that lurk out there?

 

Post a Comment

<< Home

Disclaimer: This blog is for entertainment purposes. If you are a doctor, practice at your own risk.